Texas, 2008

Dust Devil in Texas, April 3, 2008

April 3, 2008 · NWS AMA · 1 event in 1 county or zone

A dust devil which developed during the early afternoon hours caused some damage to the Clements Unit in eastern Amarillo. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dust devil which developed during the early afternoon hours caused some damage to the Clements Unit in eastern Amarillo. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 11:20 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 3, 11:20 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1220 PM CDT THU APR 3 2008

.AVIATION...
COLD FRONT CONTINUES TO MAKE SLOW BUT STEADY PROGRESS TO THE SOUTH
THIS AFTERNOON. AT 17Z...THIS FRONT WAS LOCATED FROM NEAR KDHT...TO
KBGD...TO NEAR KHHF. THIS MEANS NORTH TO NORTHEAST WIND ARE EXPECTED
THROUGH THE DURATION OF THE TAF PERIOD AT KDHT/KGUY. THE FRONT IS
EXPECTED TO REACH KAMA BY MID AFTERNOON /AROUND 20Z/. WINDS WILL VEER
TO THE NORTHEAST THIS EVENING AS THE SURFACE HIGH BUILDS INTO THE
AREA AND SHOULD AID IN THE DEVELOPMENT OF LOW CIGS. THESE CIGS WERE
RETAINED AT KDHT/KGUY AT AROUND 1000 FEET. HOWEVER...CONFIDENCE THAT
THIS WILL AFFECT KAMA REMAINS RELATIVELY LOW. THUS...NO CIGS WERE
INCLUDED AT THIS TIME.

I ALSO INCLUDED A PROB30 GROUP BETWEEN 03 AND 07Z TONIGHT FOR KDHT AS
THIS APPEARS TO BE THE AREA OF BEST FORCING. INSTABILITY IS GENERALLY
LACKING SO THE PREFERRED WEATHER TYPE WAS RAIN SHOWERS. THERE COULD
BE A FEW FLURRIES LATE TONIGHT AROUND KDHT BUT THIS SHOULD AMOUNT TO
NOTHING AS TEMPERATURES WILL REMAIN AT OR ABOVE FREEZING. NORTH WINDS
WILL CONTINUE ON FRIDAY WITH ANY LOW CIGS EXPECTED TO LIFT BY MID
MORNING.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1147 AM CDT THU APR 3 2008/

UPDATE...
COLD FRONT MOVING THROUGH THE NORTHERN SECTIONS OF THE FORECAST AREA
BY MIDDAY AND LOCATED JUST NORTH OF KDHT AND KHHF AT THIS TIME.
SURFACE TROUGH/DRYLINE OFF THE CAPROCK NEAR THE OK STATE LINE. DRIER
AIR WORKING AS FAR EAST AS KPPA AND FEEL ANY CONVECTION OVER THE
EASTERN SECTIONS OF THE PANHANDLES SLIM AT BEST. DECIDED TO REMOVE
MENTION OF POPS FOR THIS AFTERNOON...BUT ADJUSTED POPS IN THE
NORTHWEST PANHANDLES FOR HIGHER CONFIDENCE OF CONVECTION ALONG AND
JUST BEHIND THE FRONT AND AS SHORTWAVE ENERGY MOVES INTO THE AREA
FROM THE WEST AND NORTHWEST. TEMPS AHEAD OF THE FRONT WARMING
QUICKLY...ALMOST NEAR FORECAST MAX AT KAMA. RAISED TEMPS SLIGHTLY AND
ALSO LOWERED DEW POINTS BASED ON CURRENT TRENDS AND GOOD DOWNSLOPING
WESTERLY WINDS GUSTING TO AROUND 30 KNOTS.

UPDATED PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN ISSUED.

SCHNEIDER

PREV DISCUSSION... /ISSUED 741 AM CDT THU APR 3 2008/

UPDATE...
MADE A QUICK UPDATE TO THE ZONES TO REMOVE MENTION OF MORNING FOG.
SATELLITE TRENDS ALONG WITH SURFACE OBS SUGGEST THE FOG WILL NO
LONGER IMPACT THE PANHANDLES THIS MORNING.

JJB

PREV DISCUSSION... /ISSUED 651 AM CDT THU APR 3 2008/

AVIATION...
SFC LOW CURRENTLY NEAR GUY...WITH TROF/DRYLN EXTENDING SWD...E OF
AMA.  LIGHT AND VARIABLE WINDS EXPECTED NEXT COUPLE OF HRS AT
GUY...DUE TO PROXIMITY OF LOW.  LOW-LEVEL JET IN PLACE THIS MRNG E OF
DRYLN.  AREAS OF LOW-LEVEL WIND SHEAR CAN BE EXPECTED TIL MIXING
BEGINS AROUND 14Z.  WLY AND NWLY SFC WINDS EXPECTED THIS MRNG AS
DRYLN MOVES FARTHER E OF TERMINALS...FOLLOWED BY PASSAGE OF COLD
FRONT.  SFC WINDS THEN EXPECTED TO VEER TO NELY THIS AFTN AND EVE.
ISOLATED TSTMS WILL BE POSSIBLE TDA NEAR NRN TERMINALS...AS WRAP-
AROUND MSTR ADDS TO INSTBY IMMEDIATELY BEHIND COLD FRONT.  HIGH- AND
MID-LEVEL CLOUDS EXPECTED THIS MRNG...WITH CU AND STRATOCU DEVELOPING
THIS AFTN AND EVE BEHIND COLD FRONT.  VFR CONDITIONS EXPECTED
TDA...WITH MVFR CIGS DEVELOPING AT GUY AND DHT AFT 03Z FRI.

COCKRELL

PREV DISCUSSION... /ISSUED 423 AM CDT THU APR 3 2008/

UPDATE...
UPDATED AFD TO ACCOUNT FOR THE RED FLAG WARNING.

PREV DISCUSSION... /ISSUED 345 AM CDT THU APR 3 2008/

DISCUSSION...
MAIN CONCERN FOR THE PACKAGE IS IN THE SHORT TERM. AN UPPER LEVEL LOW
IS CURRENTLY COMING ONSHORE IN CENTRAL CALIFORNIA. RECENT SATELLITE
TRENDS COMBINED WITH RUC ANALYSIS INDICATE THE LOW WILL CONTINUE TO
WEAKEN AS IT PUSHES EAST. EXPECTING THE LOW TO TRANSITION TO A
PROGRESSIVE TROUGH AND MOVE THROUGH THE PANHANDLES THIS AFTERNOON AND
EVENING. WITH THE UPPER SUPPORT IN PLACE...THINKING THE COLD FRONT
WILL DRIVE THROUGH THE PANHANDLES TODAY AS WELL. HOWEVER...MODELS
SUGGEST THE FRONT WILL SLOW SOME AS IT MOVES INTO THE NORTHERN
PANHANDLES...AND FINALLY REACH AMARILLO AROUND 00Z. STRONG WESTERLY
WINDS DEVELOPING AHEAD OF THE FRONT WILL BRING RAPID DRY AIR
ADVECTION TO THE PANHANDLES AND FORCE THE DRYLINE INTO WESTERN
OKLAHOMA BY 18Z OR SO. THUS ONE CONCERN WILL BE THE POTENTIAL
FOR CONVECTION IN THE PANHANDLES...AND THE SECOND CONCERN WILL BE
FIRE WEATHER CONDITIONS WHICH WILL BE COVERED IN THE FIRE WEATHER
DISCUSSION.

MOISTURE IS IN PLACE ACROSS THE CENTRAL TO EASTERN PANHANDLES WHICH
IS EVIDENT BY THE LOW CLOUDS AND FOG. HOWEVER...THE LOW CLOUDS WILL
LIMIT SURFACE HEATING EARLY...WHILE THE DRYLINE RACES EAST DURING THE
DAY. SO THINKING THE POTENTIAL FOR THUNDERSTORMS...OR ANY SEVERE
STORMS...WILL BE LIMITED TO THE EXTREME EASTERN PANHANDLES EARLY THIS
AFTERNOON. IN FACT...CONFIDENCE IS LOW THAT SEVERE STORMS WILL IMPACT
THE PANHANDLES...BUT MAY SEE STORMS INITIATE OFF THE CAPROCK AS THE
DRYLINE PUSHES EAST. BEST SHOT AT PRECIP WILL COME IN IN THE FORM OF
POST FRONTAL AND OR WRAP AROUND SHOWERS AS THE UPPER TROUGH PUSHES
THROUGH THE AREA. THIS WILL MAINLY OCCUR IN THE 00Z TO 12Z FRIDAY
TIME FRAME. THERE WILL BE SOME POTENTIAL FOR ISOLATED LIGHT SNOW
SHOWERS FRIDAY MORNING MAINLY IN THE EXTREME NORTHWEST PANHANDLES.
DO NOT ANTICIPATE MUCH ACCUMULATION THOUGH AS RECENT MODEL RUNS HAVE
WARMED OVERNIGHT LOWS A FEW DEGREES. SO WINDOW WILL BE SHORT FOR ANY
FROZEN PRECIP.

BY FRIDAY MID MORNING...THE UPPER TROUGH WILL BE EAST OF THE
PANHANDLES LEAVING THE AREA DRY WITH NORTHERLY SURFACE WINDS. HIGH
TEMPS WILL BE MORE UNIFORM ON FRIDAY AND MAINLY IN THE MID 60S.
SOUTHEAST WINDS RETURN SATURDAY ALONG WITH ZONAL FLOW ALOFT. TEMPS
WILL REBOUND BEFORE ANOTHER COLD FRONT REACHES THE PANHANDLES SUNDAY.
THINKING THE FRONT WILL BE DRY THOUGH AS MOISTURE WILL BE SLOW TO
RETURN AND THE UPPER LEVEL SUPPORT SHOULD STAY NORTH OF THE AREA.
WARMER AIR RETURNS AGAIN MONDAY...WITH ANOTHER FRONT NOW PROGGED BY
THE GFS FOR TUESDAY. MAY SEE SOME PRECIP OCCUR TUESDAY AS THE GFS
DRAGS THE UPPER WAVE FURTHER SOUTH. A MUCH DEEPER TROUGH THEN APPEARS
NEXT WEDNESDAY INTO THURSDAY. THE EURO IS MUCH SLOWER WITH THE TROUGH
SO HELD OFF ON POPS FOR NOW.

JJB

FIRE WEATHER...
STRONG WEST WINDS AHEAD OF AN APPROACHING COLD FRONT WILL PULL DRY
AIR INTO THE PANHANDLES TODAY. FORECAST MODELS SUGGEST THE DRY AIR
WILL COVER MUCH OF THE SOUTHERN TEXAS PANHANDLE BY 21Z. RELATIVE
HUMIDITY VALUES MAY FALL AS LOW AS 10 PERCENT WITH WIND SPEEDS
INCREASING ABOVE 20 MPH IN SOME LOCATIONS. HOWEVER...AS THE COLD
FRONT MOVES SOUTH ACROSS THE PANHANDLES...COOLER AIR AND INCREASING
MOISTURE WILL RAISE THE RELATIVE HUMIDITIES. THUS THERE WILL BE A 6
TO 8 HOUR WINDOW FOR RED FLAG CONDITIONS. UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING WITH THE ADDITION OF ARMSTRONG COUNTY...AND
ISSUED A FIRE DANGER STATEMENT FOR CARSON...GRAY AND DONLEY
COUNTIES WHERE RH VALUES CLOSER TO 20 PERCENT ARE ANTICIPATED.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...DEAF SMITH...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

24/11
Hazardous weather outlook, Apr 3, 12:00 PM CST, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 3 2008

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

DRY AIR AND BREEZY WEST WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE...
WHERE A RED FLAG WARNING FOR POTENTIALLY DANGEROUS FIRE SPREAD
REMAINS IN IN EFFECT THROUGH EARLY THIS EVENING. CAUTION IS ADVISED
ON AREA LAKES DUE TO THE BREEZY CONDITIONS.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE NORTHWEST
PORTIONS OF THE TEXAS PANHANDLE AS WELL AS THE WESTERN OKLAHOMA
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FIRE DANGER WILL INCREASE AGAIN ON SATURDAY AS WINDY CONDITIONS
DEVELOP WITHIN A VERY DRY AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Potter

When
April 3, 1:30 PM CST to 1:35 PM CST
Where
Potter County, 6 mi ENE of Amarillo
Property damage
$23,000
Reported by
County Official
Coordinates
35.233, -101.722

The Clements Prison Unit reported wind damage believed to be as a result of an intense dust devil which blew out windows of several cars in their parking lot. No injuries were reported.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96310.